Kansas, 2007

Damaging Wind in Kansas, July 12, 2007

July 12, 2007 · NWS ICT · 1 event in 1 county or zone

A quasi stationary frontal boundary lead to showers and thunderstorms developing across Southern Nebraska. This cluster of thunderstorms threw out an outflow boundary into Central Kansas, which lead to additional convection developing across Central Kansas leading to an isolated report of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A quasi stationary frontal boundary lead to showers and thunderstorms developing across Southern Nebraska. This cluster of thunderstorms threw out an outflow boundary into Central Kansas, which lead to additional convection developing across Central Kansas leading to an isolated report of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 8:48 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 12, 8:48 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT THU JUL 12 2007

.UPDATE...
LATEST 00Z REGIONAL ANALYSIS SHOWS HIGHER INSTABILITY/DEEPER
850MB MOISTURE AXIS EXTENDING NORTHWARD FROM THE TEXAS PANHANDLE
INTO WESTERN KANSAS. THE ACTIVITY WAS BECOMING MORE WIDESPREAD
OVER SOUTHWEST KANSAS AS MOISTURE TRANSPORT HAS STARTED TO
INCREASE OVER THAT AREA. AS A RESULT...WE WILL INCREASE THE POPS
OVER CENTRAL AND SOUTH CENTRAL KANSAS WITH SOME OF THIS ACTIVITY
SPREADING EASTWARD INTO OUR AREA. THE LOCATION OF STRONG INSTABILITY
AND 0-6KM BULK SHEAR VALUES OF 30-40KTS PER RUC MODEL SUGGESTS
SOME SEVERE STORM POTENTIAL STILL EXISTS FOR AREAS GENERALLY WEST
OF INTERSTATE 135 & 35. HEAVY RAINFALL WILL ALSO BE A CONCERN TO
WATCH WITH THIS ACTIVITY.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 641 PM CDT THU JUL 12 2007/

AVIATION...
00Z TAFS...VFR CONDITIONS EXPECTED ACROSS THE AREA FOR TONIGHT INTO
TOMORROW. WE COULD SEE SOME STORMS AFFECT CENTRAL KANSAS LATE
TONIGHT WITH POSSIBLE MVFR CONDITIONS DUE TO THE THUNDERSTORMS.

JAKUB

PREV DISCUSSION... /ISSUED 318 PM CDT THU JUL 12 2007/

FORECAST CONCERN WILL BE MCS LOCATION AND TRACK TONIGHT.

SYNOPSIS:
MCS THAT AFFECTED REGION LAST NIGHT HAS NOW PUSHED OFF INTO EASTERN
OK/WESTERN AR. MOISTURE HAS STARTED TO SURGE ALONG THE WESTERN
FRINGES OF THIS MCS WITH MUCH OF SW KS HAVING MID AND UPPER 60S DEW
POINTS. SYNOPTIC COLD FRONT IS SITUATED FROM EASTERN NEBRASKA
THROUGH EASTERN WY...WITH CONVECTION FIRING ALONG IT. IN THE UPPER
LEVELS WATER VAPOR IMAGERY SHOWS A DISTINCT WAVE OVER NORTHERN UT
WITH ADDITIONAL ENERGY OVER SE CO.

TONIGHT:
CONFIDENCE IS LOW IN HOW THINGS ARE GOING TO PAN OUT TONIGHT. MUCH
OF THIS IS DUE TO THE POOR INITIALIZATION OF 850MB MOISTURE OVER
WESTERN KS BY THE NAM AND ESPECIALLY THE GFS. THE ONLY ASPECT I HAVE
FARLY HIGH CONFIDENCE IN IS STORMS FIRING OVER E CO/SW KS IN THE
NEXT FEW HOURS IN THE VERY MOIST UPSLOPE FLOW. AM ALSO EXPECTING
ACTIVITY TO CONTINUE TO FESTER ALONG THE COLD FRONT AS IT SLOWLY
TRACKS SOUTH. RIGHT NOW THERE SEEMS TO BE SOME MODEL CONSENSUS IN
KEEPING THE MAIN MCS THAT DEVELOPS OVER WESTERN KS TO OUR SW TONIGHT
WHICH MAKES SENSE SINCE THE DEEP MOISTURE AXIS IS TO OUR WEST. SO
WILL GO AHEAD AND CANCEL THE FFA. THE HIGHEST PRECIP POTENTIAL MAY
END UP BEING OVER CENTRAL KS ALONG THE SAGGING COLD FRONT. WITH SO
MUCH UNCERTAINTY...DIDNT TRY TO GET CUTE AND BROAD BRUSHED A CHANCE
POP WITH THE EXCEPTION OF EXTREME SW PORTION OF FORECAST
AREA...WHICH SHOULD BE CLOSER TO THE MCS.

FRI-SAT:
WOULD EXPECT FRI TO START MUCH LIKE TODAY...WITH AN MCS TRACKING
ACROSS SOUTHERN OK/N TX. FOUND IT INTERESTING THAT MODELS ARE STILL
INDICATING THAT 850MB MOISTURE WILL STILL BE AROUND BEHIND THE MCS.
HOWEVER FEEL THAT SUBSIDENCE BEHIND THE MCS SHOULD KEEP DEVELOPMENT
IN CHECK...MUCH LIKE WHAT IS OCCURRING NOW. ONE OF THE MAJOR CHANGES
TO THIS PACKAGE WAS TO INSERT A SLIGHT CHANCE OF PRECIP FOR SAT AND
SAT NIGHT. BOTH GFS AND NAM ARE DROPPING YET ANOTHER PIECE OF ENERGY
ON THE BACK SIDE OF THE MEAN TROUGH OVER THE GREAT LAKES REGION.
THIS WILL ALLOW ANOTHER WEAK FRONT TO IMPACT THE PLAINS. IN
ADDITION FORECAST AREA...ESPECIALLY EASTERN KS...WILL BE UNDER BROAD
DIFFLUENCE ALOFT. RAN A DPROG/DT ON THE NAM FOR THE 00Z SUN TIME
FRAME...AND NOTICED THAT THE LAST SEVERAL RUNS HAVE PUSHED THE MEAN
TROUGH FURTHER WEST WITH EACH RUN WHICH IS WHY THE LATEST RUNS ARE
NOW BRINGING IN ADDITIONAL SHORTWAVES ACROSS THE AREA.

WHILE THERE SHOULD BE A SLIGHT WARM-UP FOR BOTH OF THESE
DAYS...CONFIDENCE IS HIGH THAT WERE NOT IN FOR A SIGNIFICANT
WARM-UP WHICH WILL KEEP TEMPS CLOSE TO NORMALS.

SUN-THU:
THE THING THAT STUCK OUT MOST THROUGH THE EXTENDED IS THAT BOTH THE
GFS AND ECM ARE NOW TRAPPING A WEAK UPPER TROUGH OVER THE ARKLATEX
REGION FOR MON AND TUE. ITS HARD TO TELL IF THIS UPPER TROUGH IS
RELATED TO THE WEAK ENERGY CURRENTLY OVER CO...OR IF ITS
CONVECTIVELY INDUCED. NEVERTHELESS THERE SEEMS TO BE SOME CONSENSUS
TO THIS FEATURE BEING THERE FOR THE BEGINNING OF THE WORK WEEK. THE
00Z 12TH ECM ACTUALLY RETROGRADED SOME OF THIS ENERGY WEST...WITH
THE LATEST RUN KEEPING IT SE OF AREA. THE TRACK OF THIS FEATURE WILL
BE THE FOCUS FOR ADDITIONAL FORECASTS. FOR NOW INSERTED SOME SLIGHT
CHANCES FOR SE KS MON AND TUE WITH THE THINKING THIS FEATURE WILL
PROVIDE ENOUGH OF A WEAKNESS TO ALLOW DIURNAL STORMS TO DEVELOP.

TEMPS SHOULD GET TO ABOVE SEASONAL AVERAGES BY THE BEGINNING OF THE
WEEK FOR CENTRAL KS WITH SOUTH CENTRAL AND SOUTHEAST KS STAYING
CLOSE TO AVERAGE.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  84  66  89 /  50  20  10  10
HUTCHINSON      65  85  65  90 /  60  20  10  20
NEWTON          65  85  65  89 /  50  20  10  10
ELDORADO        65  84  65  88 /  50  20  10  10
WINFIELD-KWLD   66  83  67  88 /  50  30  10  10
RUSSELL         64  86  65  91 /  60  10  10  20
GREAT BEND      65  86  65  91 /  60  10  10  20
SALINA          65  88  65  90 /  60  10  10  20
MCPHERSON       65  86  65  90 /  60  10  10  20
COFFEYVILLE     66  84  65  87 /  30  30  10  10
CHANUTE         65  84  65  87 /  30  20  10  10
IOLA            65  85  64  87 /  40  20  10  10
PARSONS-KPPF    65  84  65  87 /  30  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 4:18 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT THU JUL 12 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
518 PM CDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS ARE EXPECTED TO DEVELOP OVER WESTERN KANSAS LATE THIS
AFTERNOON AND TRACK SOUTHEAST OVERNIGHT. SOME OF THESE STORMS MAY
AFFECT EXTREME SOUTH CENTRAL KANSAS OVERNIGHT WITH LOCATIONS ALONG A
KINGMAN TO HARPER LINE HAVING THE HIGHEST RISK FOR SEVERE STORMS AND
LOCALIZED FLOODING. LARGE HAIL AND SEVERE WINDS WILL BE THE MAIN
SEVERE THREAT FROM STORMS OVERNIGHT.

STORMS HAVE ALREADY DEVELOPED ALONG A COLD FRONT ACROSS SOUTHERN
NEBRASKA. THESE STORMS WILL HAVE THE POTENTIAL TO IMPACT CENTRAL
KANSAS TONIGHT. LOCATIONS GENERALLY ALONG AND NORTH OF A GREAT BEND
TO SALINA LINE WILL HAVE THE BEST CHANCE TO EXPERIENCE SEVERE STORMS
OVERNIGHT. QUARTER SIZE HAIL AND WINDS TO 60 MPH WILL BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY...MAINLY FOR THE
OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS. A
FEW STRONG STORMS WILL BE POSSIBLE...WITH THE POTENTIAL FOR SOME
ONGOING MINOR FLOODING.

THERE IS A SLIGHT CHANCE FOR STORMS SATURDAY AFTERNOON AND SATURDAY
NIGHT. IN ADDITION SOUTHEAST KANSAS WILL HAVE A CHANCE FOR ISOLATED
STORMS MONDAY AND TUESDAY AFTERNOON. SEVERE STORMS ARE NOT
ANTICIPATED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR PORTIONS OF
EXTREME SOUTH CENTRAL AND CENTRAL KANSAS OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/LAWSON

In the hours before

Special weather statement, Jul 12, 8:27 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CDT THU JUL 12 2007

KSZ032-130315-
RUSSELL-
927 PM CDT THU JUL 12 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARADISE...OR 14 MILES NORTH OF RUSSELL...
AND MOVING SOUTH AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

KETCHAM
Special weather statement, Jul 12, 9:01 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1001 PM CDT THU JUL 12 2007

KSZ052-130345-
MARION-
1001 PM CDT THU JUL 12 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION COUNTY...

AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF HOPE...OR 17 MILES NORTH OF
MARION...AND MOVING SOUTH AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

KETCHAM
Special weather statement, Jul 12, 9:17 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1017 PM CDT THU JUL 12 2007

KSZ032-047-130400-
BARTON-RUSSELL-
1017 PM CDT THU JUL 12 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES...

AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF BUNKER HILL...OR 12 MILES
SOUTHEAST OF RUSSELL...AND MOVING SOUTH AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

KETCHAM

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 12, 9:21 PM CST
Where
Russell County, 4.19 mi S of Homer
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
38.790, -98.720

Small limbs were broken out of the trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49948.